today i went to planned parenthood to have a follow up on an IUD insertion.
the doctor wasn’t able to find the strings, so she tried an ultrasound. the IUD is fine, but she found what she called a “rather large” ovarian cyst. it’s approximately 5cm by 2 and a half cm.
she suggested i take 600mg ibuprofen 3 times a day for a few days. i’m not exactly sure why she suggested i do this because it doesn’t hurt and didn’t really give a very good explanation. is it supposed to shrink the cyst?
she also told me that it would have nothing to do with the irregular bleeding i’ve been having since last october, but after doing some internetting about it, all sources say that yes, ovarian cysts CAN cause irregular and post-sex bleeding and a few other, comparably minor things i’ve been experiencing.
she basically took pictures for my records, then told me to be on my way and go to the ER if i experience sharp pains on that side of my abdomen because that means it’s burst. now i’m afraid i’m going to do something to make it explode.

does anyone have anything to say about any of this? i’ve known something was going wrong with my body for a long time and i haven’t been able to get anyone to even talk about it apart from getting an IUD for contraceptive reasons because i’m broke and have no insurance. the doctor today was mostly unwilling to address any of my questions because they’re not related to contraception (i’m in a state program that totally covers the cost of contraception).

Tagged with →  

7 Responses to ovarian cysts

  1. Neiere says:

    Not a doctor, so take with a grain of salt but…

    it might be because there’s the *potential* for it to be seriously painful. Mine (4.5 cm) is, and after I messed up my OTC over the weekend, it’s hurting like a bee and a half right now. If you have a chance to avoid that…take it.

    I believe ibuprofen also thins the blood (ie, dentist told me to not take it before getting a wisdom tooth pulled), and maybe there’s something related to that? I’m not sure.

    Good luck!

  2. SseNope says:

    If you look on IUD_divas, you’ll see many references to taking ibuprofen regimens (3 pills, 3x day, 3 days) in order to lessen bleeding from copper IUDs. I assume this doc’s advice was based on this?

    My only experience with an ovarian cyst came 8 months or so after my Mirena insertion. I had been having cramping and spotting that I passed off as IUD adjustment, and then one day after PIV sex, I had (TMI!) awful cramping and a surprising splash of blood. And then my cramping went away almost entirely! After asking about it here, I concluded I had had an ovarian cyst, which is fairly common with the Mirena. My PP doc agreed.

  3. NamNa says:

    it’s not for any bleeding because i told her that the various kinds of abnormal bleeding seem to have stopped as of the 1st and i have mirena anyway, so i have no idea. except now i’m spotting because of her digging around trying to find the strings which were hiding…. but i digress.
    it seemed for a minute like she was saying it would shrink it or something because she said they usually come and go as they please.

  4. OerSuper says:

    I don’t have any advice on the correlation between the cyst and your IUD, but in my experience, I didn’t know I had a cyst at all. Never had any pain or anything. Then one morning I woke up and couldn’t stand or sit or do anything because the pain was so crippling. I went to the ER where they originally thought it was appendicitis, but it turned out to be an ovarian cyst that ruptured. </p>

    My only thought based on my experience is that they may be trying to prevent swelling or pain. I’m not a doctor and this is only my experience. If you are unsure about the regimen I’d just call and talk to your doctors nurse about why it’s necessary and what the risks are otherwise. Most nurses should be willing to spend some time clarifying your specific case.

  5. Ytistyle says:

    I’ve had ovarian cysts since age 14 and one of them conveniently burst in the middle of the night, horrible pain, throwing up… But I was fine the next day and the family doctor said it must have been a cyst that burst.

    Recently, I’ve been getting them again and they hurt when I walk, run or have sex (which the doctor recommend light sex). Largest might have been 4cm but depending on your cycle, they’ll shrink. It’s largely inconvenient and annoying, but I would advise you to go to the ER if something bursts, just in case. Just be gentle in that area.

  6. Kdgle says:

    I’m sorry that you are in pain, but wanted to thank you for posting…I’ve recently started a pretty intense sprinting program and my ovaries (esp. the one on the right) have been hurting like heck. I have other cyst-y symptoms and I bet that’s what’s going on. I hope both of us are feeling better soon…

    To the OP: My understanding from my OB/GYN is that ovarian cysts can cause irregular bleeding, but so can IUDs, so it might be hard to distinguish between them. (Also, an IUD can increase the incidence of cysts.)

  7. SseNope says:

    Well, Mirenas do; copper IUDs have rates comparable to no bc. Argh, not that I can find the article now though.

Leave a Reply